Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 179, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 4:08 PM CDT for 5 counties in Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2024, 4:08 PM CDT (21:08 UTC)
- Expired
- Aug 29, 2024, 4:44 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Faribault County, MN, Le Sueur County, MN, Nicollet County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 81 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:33 PM CDT | TSTM WND DMG | 1 Ene North Mankato, MN | Co Dispatch reported powerline down near the intersection Webster Ave and Center St. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
365
WUUS53 KMPX 292108
SVRMPX
MNC013-043-079-103-161-292200-
/O.NEW.KMPX.SV.W.0179.240829T2108Z-240829T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Thu Aug 29 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
North central Faribault County in south central Minnesota...
Western Le Sueur County in south central Minnesota...
Blue Earth County in south central Minnesota...
Northwestern Waseca County in south central Minnesota...
Eastern Nicollet County in south central Minnesota...
* Until 500 PM CDT.
* At 407 PM CDT, severe thunderstorms were located along a line
extending from near Lake Crystal to near Vernon Center to near
Delavan, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mankato, North Mankato, St. Peter, Le Sueur, Lake Crystal, Eagle
Lake, Janesville, Mapleton, Nicollet, Madison Lake, St. Clair, and
Kasota.
This includes the following highways...
U.S. Highway 14 between mile markers 116 and 148.
U.S. Highway 169 between mile markers 31 and 76, and near mile
marker 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4377 9408 4416 9433 4446 9409 4446 9393
4450 9389 4434 9379 4400 9364
TIME...MOT...LOC 2107Z 216DEG 35KT 4416 9424 4400 9415 4381 9406
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RMD3 follow-up statements
493
WWUS53 KMPX 292123
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
423 PM CDT Thu Aug 29 2024
MNC043-292133-
/O.CAN.KMPX.SV.W.0179.000000T0000Z-240829T2200Z/
Faribault MN-
423 PM CDT Thu Aug 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FARIBAULT COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Minnesota.
&&
LAT...LON 4403 9410 4416 9433 4446 9409 4446 9393
4450 9389 4434 9379 4400 9364 4385 9394
4385 9404
TIME...MOT...LOC 2123Z 219DEG 34KT 4424 9417 4421 9406 4413 9399 4392
9395
$$
MNC013-079-103-161-292200-
/O.CON.KMPX.SV.W.0179.000000T0000Z-240829T2200Z/
Le Sueur MN-Blue Earth MN-Waseca MN-Nicollet MN-
423 PM CDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN LE SUEUR...BLUE EARTH...NORTHWESTERN WASECA AND EASTERN
NICOLLET COUNTIES...
At 423 PM CDT, severe thunderstorms were located along a line
extending from near Nicollet to near North Mankato to near Mankato to
Mapleton, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mankato, North Mankato, St. Peter, Le Sueur, Lake Crystal, Eagle
Lake, Janesville, Mapleton, Nicollet, Madison Lake, St. Clair, and
Kasota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 9410 4416 9433 4446 9409 4446 9393
4450 9389 4434 9379 4400 9364 4385 9394
4385 9404
TIME...MOT...LOC 2123Z 219DEG 34KT 4424 9417 4421 9406 4413 9399 4392
9395
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RMD316
WWUS53 KMPX 292137
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
437 PM CDT Thu Aug 29 2024
MNC013-079-103-161-292200-
/O.CON.KMPX.SV.W.0179.000000T0000Z-240829T2200Z/
Le Sueur MN-Blue Earth MN-Waseca MN-Nicollet MN-
437 PM CDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN LE SUEUR...EASTERN BLUE EARTH...NORTHWESTERN WASECA AND
EASTERN NICOLLET COUNTIES...
At 437 PM CDT, severe thunderstorms were located along a line
extending from near St. Peter to Kasota to near Madison Lake to
Janesville to Pemberton, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mankato, North Mankato, St. Peter, Le Sueur, Eagle Lake, Janesville,
Mapleton, Nicollet, Madison Lake, St. Clair, Kasota, and Pemberton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4414 9401 4424 9427 4445 9409 4445 9393
4449 9389 4433 9379 4400 9364 4385 9394
4385 9401
TIME...MOT...LOC 2137Z 269DEG 35KT 4432 9406 4429 9395 4421 9388 4411
9372 4400 9376
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RMD175
WWUS53 KMPX 292144
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
444 PM CDT Thu Aug 29 2024
MNC013-079-103-161-292154-
/O.CAN.KMPX.SV.W.0179.000000T0000Z-240829T2200Z/
Le Sueur MN-Blue Earth MN-Waseca MN-Nicollet MN-
444 PM CDT Thu Aug 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LE SUEUR...EASTERN
BLUE EARTH...NORTHWESTERN WASECA AND EASTERN NICOLLET COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Minnesota.
&&
LAT...LON 4414 9401 4424 9427 4445 9409 4445 9393
4449 9389 4433 9379 4400 9364 4385 9394
4385 9401
TIME...MOT...LOC 2143Z 216DEG 35KT 4437 9401 4434 9390 4426 9383 4416
9367 4405 9371
$$
RMDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM CDT, 51 minutes earlier. Its key messages:
- A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
- Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 317 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible. - Following this event, the weather will be pleasant through early next week. && .DISCUSSION... Issued at 216 PM CDT Thu Aug 29 2024 Severe storms are ongoing across west central and south central Minnesota ahead of a front. Storm mode is somewhat messy, but these initial storms will pose the greatest risk for a tornado or two before things are expected to grow upscale and transition to more of a damaging wind threat. The question is when/how far east this transition will happen. SPC mesoanalysis suggests the environment is more favorable for tornadoes across east central Minnesota into western Wisconsin, so if cells can remain discreet enough, the tornado threat will persist. The 19z MPX special sounding shows impressive CAPE of 4200 J/kg and 35kts of shear, which is considerably more shear than we saw with Monday's round of severe weather. While pwats are around 1.5" (down from over 2" Monday evening), locally heavy rain is still possible with QPF totals around 1 to 1.5". Storms are also about an hour or so ahead of our initial thinking, so expecting storms to reach the metro closer to 4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger long behind this initial line, so thinking any precip will come to an end by midnight. Following this system, tranquil weather will prevail through the end of the period. Temperatures this weekend will be in the low 80s for Saturday before falling into the low 70s for Sunday and Monday. Temperatures slowly creep back into the 80s by midweek with dry weather continuing. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1240 PM CDT Thu Aug 29 2024 The IFR/MVFR stratus deck has shifted NE, but will still impact the western Wisconsin sites for the early afternoon. A pocket of clearing is visible over much of central Minnesota, while convection is becoming more widespread along the western MN border. As the front sags southeast, a period of heavy rain and convective wind gusts will likely impact each site. Behind the line, cigs will quickly rise and winds will weaken and shift out of the NW. There is a chance for low stratus and patchy fog for some locations overnight, especially over western Wisconsin. KMSP...Timing is still on track, so not too much change for the ongoing TAF. Scattered storms could arrive ahead of the front around 20z, with the main line moving through close to 21-23z. Some models indicate that more isolated storms storms could fill in behind the main line, so we have maintained the tempo through 01z for now. /OUTLOOK FOR KMSP/ SAT...VFR. Wind SW 10-15kts. SUN...VFR. Wind N 5-10kts. MON...VFR. Wind S 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye AVIATION...BED
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 PM CDT Thu Aug 29 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 302045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 PM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Strong to severe thunderstorms will continue through late this evening, mainly across eastern Minnesota and western Wisconsin. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Aug 29, 3:02 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Gst Paynesville 45.38N 94.72W
08/29/2024 M59 MPH Stearns MN Mesonet
0255 PM Tstm Wnd Dmg 1 E New Ulm 44.31N 94.45W
08/29/2024 Nicollet MN Trained Spotter
Multiple trees down and power outages in New
Ulm.
0245 PM Tstm Wnd Dmg 2 SW Willmar 45.11N 95.08W
08/29/2024 Kandiyohi MN Public
Large branches down on the southwest side of
Willmar.
&&Local storm report, Aug 29, 3:13 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg New Ulm 44.31N 94.46W
08/29/2024 Brown MN Emergency Mngr
Delayed report of multiple downed trees
blocking roads throughout New Ulm. Time
estimated from radar.
&&
BEDSpecial weather statement, Aug 29, 3:38 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024
MNZ074-082-083-292115-
Brown MN-Blue Earth MN-Watonwan MN-
338 PM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BROWN...
NORTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES THROUGH
415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 16 miles south of New Ulm, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Ulm, Madelia, Courtland, Hanska, La Salle, Grogan, New Ulm
Airport, Searles, and Flandrau State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.
&&
LAT...LON 4404 9467 4433 9451 4430 9443 4427 9441
4426 9433 4423 9427 4421 9424 4398 9449
TIME...MOT...LOC 2038Z 205DEG 27KT 4407 9453
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RMDLocal storm report, Aug 29, 4:06 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
406 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Tstm Wnd Dmg 1 WNW Pierz 45.98N 94.11W
08/29/2024 Morrison MN Trained Spotter
Multiple twisted and downed trees up to 2
feet in diameter throughout the Pierz
Trailer Park. Time estimated from radar.
&&
BEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:11 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns | 34 min |
| Aug 29, 2:17 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 28 min |
| Aug 29, 2:29 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 31 min |
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 27 min |
| Aug 29, 2:37 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns, Todd | 38 min |
| Aug 29, 2:44 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 46 min |
| Aug 29, 2:54 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Meeker, Morrison, Sherburne, Stearns | 51 min |
| Aug 29, 3:05 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 40 min |
| Aug 29, 3:12 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Scott, Sibley | 48 min |
| Aug 29, 3:31 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 29 min |
| Aug 29, 3:37 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 53 min |
| Aug 29, 3:38 PM CDT | Special Weather Statement | MPX | Watonwan | 37 min |
| Aug 29, 3:42 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott | 48 min |
| Aug 29, 3:50 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Watonwan | 25 min |
| Aug 29, 3:52 PM CDT | Tornado Warning | MPX | Blue Earth, Brown, Watonwan | 23 min |
| Aug 29, 4:18 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 57 min |
| Aug 29, 4:32 PM CDT | Tornado Warning | MPX | Anoka, Chisago, Isanti | 28 min |
| Aug 29, 4:53 PM CDT | Tornado Warning | MPX | Chisago | 20 min |
| Aug 29, 4:54 PM CDT | Special Weather Statement | MPX | Steele, Waseca | 36 min |
| Aug 29, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 32 min |
| Aug 29, 5:30 PM CDT | Special Weather Statement | MPX | Washington | 30 min |
| Aug 29, 5:34 PM CDT | Special Weather Statement | MPX | Steele | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.